Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 43, NWS Fort Worth, TX

May 23, 2022Lampasas County, Mills County, Texas

NWS Fort Worth, TX issued this tornado warning at May 23, 2022, 5:24 PM CDT for Lampasas County, Mills County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2022, 5:24 PM CDT (22:24 UTC)
Expired
May 23, 2022, 6:15 PM CDT
In force
51 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Lampasas County, TX, Mills County, TX

The radar

The Ft Hood radar (KGRK), 117 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2022-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2022-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WFUS54 KFWD 232224
TORFWD
TXC281-333-232315-
/O.NEW.KFWD.TO.W.0043.220523T2224Z-220523T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
524 PM CDT Mon May 23 2022

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Northwestern Lampasas County in central Texas...
  Southeastern Mills County in central Texas...

* Until 615 PM CDT.
    
* At 524 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles north of Bend, or 13 miles east of San Saba,
  moving northeast at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Lampasas and southeastern Mills Counties, including
  the following locations... Lometa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3146 9830 3142 9827 3142 9826 3122 9806
      3111 9849 3112 9850 3110 9853 3113 9855
      3114 9853 3115 9853 3117 9851 3118 9854
      3119 9854 3120 9857 3124 9856 3127 9858
      3126 9860
TIME...MOT...LOC 2224Z 244DEG 25KT 3122 9850 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

79
2 follow-up statements
108 
WWUS54 KFWD 232246
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
546 PM CDT Mon May 23 2022

TXC281-333-232315-
/O.CON.KFWD.TO.W.0043.000000T0000Z-220523T2315Z/
Lampasas TX-Mills TX-
546 PM CDT Mon May 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR CENTRAL
LAMPASAS AND SOUTHEASTERN MILLS COUNTIES...
    
At 546 PM CDT, a severe thunderstorm capable of producing a tornado
was located 16 miles northeast of Bend, or 18 miles northwest of
Lampasas, moving northeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lometa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3128 9812 3117 9844 3130 9854 3146 9830
      3142 9827 3142 9826
TIME...MOT...LOC 2246Z 244DEG 25KT 3129 9834 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Prater
814 
WWUS54 KFWD 232312
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
612 PM CDT Mon May 23 2022

TXC281-333-232320-
/O.EXP.KFWD.TO.W.0043.000000T0000Z-220523T2315Z/
Lampasas TX-Mills TX-
612 PM CDT Mon May 23 2022

...THE TORNADO WARNING FOR CENTRAL LAMPASAS AND SOUTHEASTERN MILLS
COUNTIES WILL EXPIRE AT 615 PM CDT...
                
The rotation associated with the storm that prompted the Tornado
Warning has weakened, and no longer appears capable of producing a 
tornado. Therefore the Tornado Warning will be allowed to expire. 

The storm may still contain small hail and gusty winds.

LAT...LON 3128 9812 3117 9844 3130 9854 3146 9830
      3142 9827 3142 9826
TIME...MOT...LOC 2310Z 244DEG 25KT 3136 9817 

$$

Prater

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 3:21 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 23, 3:21 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
321 PM CDT Mon May 23 2022

...New Long Term...

.SHORT TERM... /Issued 212 PM CDT Mon May 23 2022/
/Today through Tomorrow Night/

An active weather period can be expected the next few days as an
upper-level trough makes it's way toward our region. The effects
of the trough can already be seen across portions of the Southern
Plains as pockets of precipitation have developed both in Oklahoma
and the Big Country region in association with the compact
embedded shortwaves.

This will continue to be the case as we progress through tomorrow
as embedded impulses round the base of the trough and make their
way toward our region. For North and Central Texas, the system
we'll be monitoring is currently making its way across the Mexican
states of Chihuahua and Coahuila and will be moving into the US
later this afternoon. Convection is ongoing with this system, and
the expectation is for additional showers and storms this evening
as the system inches closer to our region. The parameters for
strong to severe convection are expected to mostly remain south
and southwest of our region, but a few strong storms may develop
this evening and tonight across western portions of North and
Central Texas. The main threats would be small hail and strong
winds. In addition, heavy rainfall will be possible as the
convection moves eastward. Although some locations with tonight's
storms may pick up a few inches of rain, residence time over a
single location is not expected to be overly high, therefore, the
threat for flash flooding will remain low.

Tonight's storm evolution will set the stage for what we can
expect both tomorrow morning and tomorrow afternoon across North
and Central Texas. If a complex of storms impacts portions of the
region during the mid-late morning hours tomorrow, afternoon
convection may have a difficult time developing as it's possible
the atmosphere may remain too stable. If the opposite is true,
however, we may see a line, or line segments, of storms developing
during the late afternoon hours in the northwest, making a
beeline toward North and Central Texas later in the afternoon and
evening.

The greatest potential for atmospheric recovery post any morning
convection will be mainly for areas south of I-20, where strong
southerly winds will allow for the greatest moisture return.
Additionally, the steepest lapse rates will make their way into
the region, aiding in the additional development of vigorous
convection. The threats tomorrow will mainly be from bowing line
segments capable of producing strong to damaging winds. Any
convection ahead of the line will also pose a hail threat, some of
it could be large.

The heaviest precipitation is expected to occur during the
Tuesday-Tuesday night timeframe, where a few inches of rain may be
possible. Given the convective nature of the expected storms,
it's possible some locations pick up upwards of 4 inches of rain
across East Texas.

The widespread rain chances will gradually diminish from northwest
to southeast overnight Tuesday into Wednesday morning as the line
of storms shifts away from the region. Some lingering showers or
storms will be possible early Wednesday morning, though.

Hernandez

&&

.LONG TERM... /NEW/
/Wednesday through the Holiday Weekend/

By Wednesday morning, the complex of storms forecast to push
through the region Tuesday night into Wednesday will continue its
southeastern trek into Central and East Texas. The amplified
upper level trough will swing across North Texas late Wednesday as
well, so elevated storms may be possible Wednesday afternoon,
despite subsidence behind the cold front that will have surged
through that morning. Isolated coverage would be expected, if
storms are able to fire at all and would be most likely for areas
along and east of the I-35 corridor. Brief heavy rain and hail
would be possible again if storms are able to redevelop.

Storm total amounts of 2 to 4 inches are possible through
Wednesday evening for a large portion of North and Central Texas.
Ample moisture combined with several impulses to provide
instability and lift across the area will result in an increased
flood threat. As such, a flood watch has been issued for Tuesday
morning through Wednesday evening for the area most susceptible to
flooding rains, which is generally areas southeast of the DFW
Metroplex. Because specific location details remain somewhat
uncertain due to the mesoscale features that will drive the
specifics, it is likely that the flood watch may be extended
further west as more model guidance becomes available.
Regardless, conditions will be in place to support heavy rain and
high rain rates through Wednesday. Many local areas have either
recently received abundant rainfall or are not under significant
drought conditions so are at increased risk for flash flooding
through Wednesday.

As far as temperatures go, the cold front Wednesday morning will
reinforce slightly below average temperatures for the region on
Wednesday into Thursday. Ridging will build to the west and usher
in dry weather for the second half of the work week as well.
Temperatures on Thursday will be in the 50s for lows and 70s and
80s for highs. By Friday, the upper ridge will have strengthened
and winds will veer to the south to reinforce a gradual warming
trend as we head into the holiday weekend. Afternoon highs will
rebound into the 80s and 90s by Saturday and continue the climb as
we head into Memorial Day. Low rain chances return in the
extended but should hold off until after the holiday weekend, if
they materialize at all.

Schroeder

&&

.AVIATION... /Issued 212 PM CDT Mon May 23 2022/
/18Z TAFs/

Concerns...Showers possible this evening followed by increasing
storm chances tonight. MVFR will once again be possible after
midnight as rain chances increase.

Ceilings have significantly improved over the last few hours as
diurnal mixing is gradually leading to partial clearing east of
the region. Although MVFR is currently in place, VFR is expected
within the next few hours at all locations.

Storms have already developed south of Abilene and will gradually
moving northeast through the rest of the afternoon. Guidance
suggests that convection will gradually weaken on its way
northeastward, but some showers can still be possible closer to
02Z. Additional storm development will be possible after midnight,
but guidance continues to struggle with the exact timing and
location. For now, TSRA has been included between 10-14Z at all
North Texas TAF sites, but we'll need to monitor trends through
the night and adjust as necessary depending on the mesoscale
features that may develop. MVFR to IFR conditions will likely
accompany any thunderstorm development and likely continue through
the day.

Additional showers and storms will be possible tomorrow at the
tail end of the TAF cycle that will need to be included in later
TAF issuances. Strong to severe storms will be possible, likely
leading to ground stop conditions. Additional details to come in
subsequent forecast cycles.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    67  78  61  75  57 /  80  80  90  40  10
Waco                68  81  62  75  56 /  70  60  90  60  10
Paris               64  76  62  72  54 /  50  90  90  50  20
Denton              65  76  57  74  52 /  80  80  80  40   5
McKinney            66  77  59  72  54 /  70  90  90  40  10
Dallas              67  79  62  74  57 /  70  80  90  40  10
Terrell             67  80  62  74  55 /  60  90  90  50  10
Corsicana           68  81  62  74  57 /  60  80  90  60  20
Temple              68  81  62  75  56 /  70  60  90  60  10
Mineral Wells       66  79  57  75  52 /  80  70  70  30   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 23, 2:48 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
248 PM CDT Mon May 23 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
248 PM CDT Mon May 23 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered storms are ongoing across the Big Country, moving toward
western portions of North and Central Texas. Lightning and locally
heavy rainfall will be the main threat with any storms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorm chances will continue through Wednesday with locally
heavy rainfall leading to isolated flooding, mostly across Central
and East Texas. Isolated instances of strong to severe storms will
remain possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 5:13 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
513 PM CDT Mon May 23 2022

TXZ143-232245-
Hamilton TX-
513 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of southwestern
Hamilton County through 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Evant, or 16 miles southwest of Hamilton, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3170 9831 3157 9798 3142 9826 3150 9834
      3154 9836
TIME...MOT...LOC 2213Z 205DEG 10KT 3151 9828

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

79
Special weather statement, May 23, 5:22 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
522 PM CDT Mon May 23 2022

TXZ142-156-232245-
Mills TX-Lampasas TX-
522 PM CDT Mon May 23 2022

...A strong thunderstorm will impact portions of west central
Lampasas and southeastern Mills Counties through 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Bend, or 10 miles east of San Saba, moving northeast
at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lometa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3128 9860 3141 9839 3125 9819 3114 9853
      3115 9853 3116 9851 3117 9851 3118 9854
      3119 9854 3120 9857 3124 9856 3127 9859
      3125 9860 3128 9863
TIME...MOT...LOC 2221Z 244DEG 25KT 3122 9854

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

79

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:55 PM CDTFlood WatchFWDAnderson, Freestone, Henderson, Kaufman, Leon, Limestone and 4 more36 hr
May 23, 5:13 PM CDTSpecial Weather StatementFWDHamilton32 min
May 23, 5:22 PM CDTSpecial Weather StatementFWDLampasas23 min
May 23, 5:32 PM CDTSpecial Weather StatementFWDHamilton28 min
May 23, 6:20 PM CDTSpecial Weather StatementFWDHamilton25 min
May 23, 6:23 PM CDTSpecial Weather StatementFWDLampasas37 min
May 23, 6:53 PM CDTSpecial Weather StatementFWDCoryell37 min

Nearby

Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.